Hail, Winnebago
- When
- May 15, 4:32 PM CST
- Where
- Winnebago County, 2.91 mi SE of Durand
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.400, -89.290
An isolated supercell moved over portions of northern Illinois and produced hail up to two inches in diameter. Later in the evening, a line of thunderstorms moved across northern Illinois producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
An isolated supercell moved over portions of northern Illinois and produced hail up to two inches in diameter. Later in the evening, a line of thunderstorms moved across northern Illinois producing damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 15, 1:42 PM CST, 2 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 242 PM CDT Mon May 15 2017 .SHORT TERM... 236 PM CDT Through Tuesday... Convective chances and the potential for severe weather this evening remain the primarily forecast concerns. Mid afternoon, low pressure is analyzed over far western IA with a northward advancing warm front stretching east to near DVN and then ESE across VYS towards IND. Across the local area, dew points are pooling in the upper 50s to low 60s near the warm front which in combination with very steep mid level lapse rates associated with an EML spreading east across the region is resulting in moderately strong instability. Special 18Z RAOBs from DVN indicates around 1000 J/kg MLCAPE (2500+ SBCAPE), though it is well capped with 700mb temps near 10C. This capping inversion is expected to be the primary limiting factor for convection locally through there remains potential to overcome this if a sufficient cold pool can develop this evening from upstream convection. To our north, an MCV is noted moving ENE across MN into WI which has been the primary focus for convection thus far today, though is outrunning the better instability to the south. This wave shouldn't be much of a player for the local area, but if anything may contribute to some weak mid level height rises in its wake which could reduce or delay precip chances upstream. Thunderstorms are expected to increase in coverage over north central and northeast IA this evening as a low level jet begins to intensify with storms expected to propagate east or east-southeast along with instability gradient. Earlier runs of the HRRR as well as the NAMNest indicated the potential for a bowing line of thunderstorms to race across the northern half of the CWA but have since backed off on convection altogether or shifted the threat farther north. As mentioned earlier, moderate MLCIN is in place across the warm sector and will be strengthened later this evening as we move beyond our diurnal peak. Confidence in thunderstorms occurring is not particularly high, and lowering with each successive CAM run, though given the strong instability and sufficient deep layer shear, if we are able to overcome the cap there remains a reasonable risk we could see strong storms with damaging winds the primary concern. Warm front is expected to continue north across the Great Lakes Tuesday with the local area falling well into the warm sector. Temperature tomorrow afternoon are expected to push well into the 80 under mostly sunny skies. Tightening pressure gradient and deep mixing will result in very breezy conditions. NAM/GFS soundings indicate potential for mean gusts to around 30 kt mid to late in the afternoon, with a few sporadic top of the channel gusts into the mid 30 kt range. Deubelbeiss && .LONG TERM... 153 PM CDT Tuesday night through Monday... With a well established warm sector in place, focus will shift back west to the plains, as the upper low (currently over Southern California) will be shifting northeast into the plains. Tuesday night remains mild as we maintain breezy southwest winds ahead of the low. The compact upper low will proceed northeast to Minnesota by Wednesday night, with a corresponding and seasonally strong surface low taking a similar track across Iowa into Minnesota. With a deep and fairly stacked upper low in place, we do expect there to be ongoing convective activity to our west much of the day. There will be several waves ahead of the low and an increasing southerly low level jet that will steer at least a narrow ribbon of fairly high precipitable water airmass in our direction, with the most notable wave arriving late in the day. At this point the more significant forcing may still remain to our west, but there appears enough forcing at least across north central Illinois for scattered showers and thunderstorms. As mentioned in the previous AFD, the kinematic environment is highly favorable for organized storms given the strength of the wind fields. The threat may be the highest late in the day/evening as the forcing gets a bit closer and the low level jet refocuses back southwesterly. The airmass across our area will also feature dewpoints in the mid to upper 50s, maybe higher, which if cloud cover from storms to our west does not inhibit warming, could translate to 1000 J/KG of CAPE as well. Much hinges on said cloud cover and on how far east the stronger forcing will get. With the southerly low level jet initially and better forcing west combined with these thermodynamic concerns, a broad general thunder area remains in place. Given the warm start and south winds should reach near or above 80 in most locations (mid 80s east) even with any clouds, with less clouds determining how windy we will be. Forecast soundings suggest 30-35 mph wind gusts are plausible, and could be higher if mixing is deeper, and in an unfavorable direction from an aviation perspective. The region remains under mild southwesterly flow on Thursday, though high pressure to our northeast will steer a cold front toward northeast Illinois late in the day, and depending on how fast the front moves could bring another rapid cool down near the lakefront. This boundary appears to serve as a renewed focus for showers and thunderstorms ahead of another deep upper low across the Rockies and high plains, with chances beginning somewhat low but progressively increasing Thursday evening through the weekend. Confidence remains on the lower side in this time frame given uncertainty in how quickly this low will move east, but with northeast low level winds expect conditions to feel on the cooler side of normal at least for a few days, including Friday/Saturday. KMD && .AVIATION... For the 18Z TAFs... VFR conditions and a modest southeast breeze will prevail throughout the remainder of the afternoon. Main forecast challenge will be dealing with thunderstorm chances this evening. A warm front is expected to lift north between the I-80 and I-88 corridors this evening and will potentially serve as the focus for a line of thunderstorms tracking east across the region this evening. Main uncertainty revolves around the strength of the cap and its impact on convective activity as it could weaken or even completely dissipate any convection before it reaches the terminals. Numerous runs of the HRRR and ESRL HRRR have been fairly consistent bringing a line of thunderstorms across the terminals this evening, though have struggled on placement and timing to some degree while other models maintain a dry forecast this evening. Will maintain a tempo for thunder but have narrowed the window. Timing may still need to be adjusted within a couple hours either way, though models have been trending slower with each successive run. Southeast winds today will veer to the south late this evening/overnight and eventually to the south-southwest tomorrow. Winds are expected to become increasingly gusty eventually pushing 30kt mid to late in the afternoon Tuesday. Could see a few sporadic 30+ kt wind gusts. Deubelbeiss && .MARINE... 153 PM CDT Several southwest to northeastward propagating low pressure systems will take aim at the western Great Lakes region this week, leading to a somewhat extended period of gusty south- southwest winds. Currently high pressure over the central to eastern Great Lakes will slowly drift to the east coast on Tuesday. The first low will move form the central High plains to Lake Superior later Tuesday, with the second later in the week taking a farther east/southward track either over the upper peninsula of Michigan or through northern Lake Michigan. Expect winds to increase to 30 kt or so, with highest wave building on the northern tier of the lake. Generally stable conditions should preclude gale force winds most of the time. A trailing cold front will move southeast on Thursday and clear the south end of the lake by Thursday night. A period of strong northerly winds is then expected to develop behind the front Thursday night into Friday as high pressure builds eastward across Ontario and the northern Lakes. For the Illinois and Indiana nearshore waters, small craft advisories will likely be needed by Tuesday afternoon as gusty south winds develop. May be a bit of a lull later Tuesday night though it will be very windy again during the day Wednesday, with south-southwest gusts off of the warmer land perhaps 30-35 kts at times. KMD && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
317 PM CDT Mon May 15 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
162030-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
317 PM CDT Mon May 15 2017 /417 PM EDT Mon May 15 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...Tonight.
WEATHER HAZARDS EXPECTED:
Elevated Thunderstorm Risk...with an associated:
Limited Tornado Risk.
Elevated Hail Risk...up to quarter size.
Elevated Thunderstorm Wind Damage Risk...up to 60 MPH.
Limited Flooding Risk.
DISCUSSION:
Scattered thunderstorms remain possible through the evening hours
though confidence is low in the evolution of these thunderstorms and
how far south they will be. Latest guidance suggests that the
fairly strong cap over the area may keep storms confined to far
northern Illinois or even southern Wisconsin. If storms form farther
south, the amount of wind shear presents at least some severe risk.
The main severe threats, if severe thunderstorms occur, are
anticipated to be hail and damaging wind gusts.
In addition...minor flooding will continue along portions of the
Illinois and Kankakee Rivers.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wednesday...
Limited Thunderstorm Risk.
Limited Non Thunderstorm Wind Risk.
Limited Fire Weather Risk.
Thursday through Saturday...
Limited Thunderstorm Risk.
DISCUSSION:
An unseasonably strong storm system will affect the Midwest on
Wednesday. Thunderstorms are possible, with a conditional risk
for severe thunderstorms. In addition, very strong southerly wind
gusts up to or above 40 mph are possible.
In addition...minor flooding will continue along portions of the
Illinois and Kankakee rivers.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening.
GENERAL STORM MOTION OF THE DAY:
Toward the east around 30 mph.
&&
LMZ740>745-162030-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
317 PM CDT Mon May 15 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
There is a chance of thunderstorms this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday through Saturday...
Hazardous Conditions for Small Craft are likely at times, first
for southerly wind gusts later Tuesday into Thursday, and for
high waves late in the week.
There is a periodic chance for thunderstorms Wednesday through Saturday
with the better chances late Wednesday and Saturday.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162030-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
317 PM CDT Mon May 15 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
There is a chance for thunderstorms this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a periodic chance for thunderstorms Wednesday through Saturday
with the better chances Wednesday across the lake and Saturday for
the south half.
&&
KMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe Milwaukee radar (KMKX), 87 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
There were multiple reports of quarter to golf ball size hail in Machesney Park. Damage to cars was reported.
There were multiple reports of quarter to golf ball size hail in Loves Park. Damage to cars was reported.
Broadcast media relayed a photo of two inch diameter hail.
Trees and power lines were blown down.
A few large branches were blown down onto power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690762, 690763, 690764, 690765, 690766, 690767.